What Happens When You Overdose?
An overdose occurs when you take more of a drug than your body can safely process. Overdoses can be accidental or intentional, and they can be life-threatening. There are several symptoms that arise when a person is experiencing an overdose. It is important to understand what happens when you overdose (or someone else) and what to do next.
If you or someone you are with is experiencing signs of an overdose, call 9-11 immediately and get medical attention. Also, be sure to check out our drug addiction resources to learn more about treatment options and how to avoid relapse and overdose. LUNA Recovery is here to help.
What is An Overdose?
You may be wondering, what happens in an overdose? An overdose occurs when a person takes too much of a drug or is exposed to too high of a dose of a substance. When this happens, the person may start to experience serious medical problems, including organ damage, coma, and even death. If you think someone has overdosed, it is important to seek medical help immediately.
There are a variety of different drugs that people can overdose on, including prescription medications, over-the-counter drugs, and illegal substances (cocaine, heroin, etc.) In some instances, an overdose can occur without a person even realizing it. Unintentional overdoses can occur for anyone that has become dependent on a drug or is unfamiliar with the consequences of hard drugs.
Overdoses are common for the following substances:
- Opioids (heroin, painkillers, fentanyl, etc.)
- Stimulants (cocaine, meth, etc.)
What Are the Symptoms Of An Overdose?
The symptoms of an overdose may vary depending on the type of substance that was overdosed on. These can range in severity and come about fairly quickly if a person is not careful. However, some common symptoms of an overdose include:
- Chest pain
- Shortness of breath
- Rapid heartbeat
- High blood pressure
- Agitation or confusion
Understanding what an overdose feels like and looks like is crucial, for you and those around you. If you think someone has overdosed, it is important to seek medical help immediately. An overdose is a medical emergency and can be fatal if not treated promptly.
Overdose Symptoms – Based On Substances
Let’s break down some of the different symptoms depending on the substances since each can be slightly different from the next. Regardless of the substance, overdose is just as equally as dangerous.
An alcohol overdose can occur if a person drinks too much in a single sitting.
- Unresponsiveness, or being unable to be woken up
- Trouble staying conscious (or being unconscious).
- Pale or blue-tinged skin (also clammy)
- Slowed or irregular breathing.
- Lowered body temperature
- Mental confusion
- Vomiting (dangerous due to possible diminished gag reflex).
- Slowed or stopped heart rate
- Slurred speech
- Impaired mental state
- Slowed breathing
- Respiratory arrest
Opioids can be incredibly dangerous when it comes to overdose symptoms, particularly addictive drugs like heroin and certain painkillers. Heroin overdose, specifically, continues to be a dangerous consequence of frequent substance abuse. Opioid overdose symptoms include:
- Constricted pupils.
- Breathing problems (slowed, and/or irregular breathing).
- Respiratory arrest
- Choking or gurgling
- Blue or purple lips
- Being unresponsive to auditory queues
Like opioids, stimulants can be associated with overdoses, specifically cocaine and methamphetamine. These drugs can be dangerous and even fatal in some cases. Stimulant overdose symptoms include:
- Fast or irregular heartbeat
- Dangerously increased body temperature
- High blood pressure
- Rapid breathing (hyperventilating)
- Stroke, heart attack, circulatory compromise, or other heart-related events
- Seizures and convulsions
- Panic or paranoia (psychosis)
- Vivid hallucinations
- Aggressive behavior
What Causes An Overdose?
An overdose can happen for a variety of reasons. It could be intentional (someone takes too much of a drug on purpose) or accidental (they take more than the recommended dose by mistake). Sometimes people will deliberately overdose in an attempt to harm themselves.
Overdoses can also occur when people mix drugs, which is called polydrug use. This can be especially dangerous because it increases the risk of experiencing negative interactions between substances. Under no circumstance, should a person ever combine more than one drug, especially if it is highly potent such as cocaine or methamphetamine.
People who abuse drugs are also at a higher risk for overdosing because they often build up a tolerance to the substances they use. This means that they need to take increasingly larger doses to get the same effect. Taking large amounts of any drug carries a risk of overdose.
The risk and effects of an overdose can be exasperated by health issues like cardiovascular problems and other medical conditions. This can make an overdose all the more dangerous and fatal. Likewise, those with poor immune systems and health, in general, are at risk.
Using drugs in solitude can be dangerous since there is no one to address the symptoms or facilitate the situation. It is also very dangerous if an overdose does occur. Abusing drugs, in general, should not be done alone or with people, due to its dangerous and negative consequences. If you or a loved one is suffering from drug addiction, it’s best to turn to experts like our team at LUNA Recovery.
One of the biggest risk factors associated with drug overdose can come from the unknown. Street drugs can sometimes be laced or cut with other drugs to create a more potent and intense effect. Some people may not be aware of these combinations and thus take more than intended.
Preventing an overdose is always the best course of action. If you or someone you know is struggling with drug abuse, please get help. There are many resources available to those who need assistance.
What to Do if Someone is Overdosing
If you think someone has overdosed on a drug, it is important to seek medical help immediately. Do not try to handle the situation on your own. Call 911 or your local emergency number right away. When responders arrive, they will assess the situation and provide care as needed. This may include giving the person oxygen, administering fluids or medication, or performing CPR if necessary. The goal is to stabilize the person and prevent any further harm.
After the immediate crisis has passed, the person will likely be taken to the hospital for further treatment. This may include monitoring, IV fluids, and medications to help with withdrawal symptoms. In some cases, people may need to be admitted to the intensive care unit for close monitoring.
Further Help for Drug Abuse and Addiction
Addiction can cause several problems and dangers in a person’s life, including overdose. If you or someone you love is struggling with an addiction to drugs, there is help available. Drug addiction treatment can provide you with the tools you need to overcome your addiction and get your life back on track. With the right treatment, you can achieve lasting sobriety and build a foundation for a healthy and happy future.
Preventing overdose starts with getting the proper addiction treatment. At LUNA Recovery, we provide many different options for drug addiction treatment with your loved ones in mind. Drug addiction and dependence can be extremely painful for everyone involved, and if not treated, can end up causing permanent damage.
Treatment for an overdose includes:
- Medication-assisted detox (MAT)
- Residential treatment
- Outpatient treatment program
- Intensive outpatient program (IOP)
- Partial hospitalization program (PHP)
- Quality therapy options
These are just some of the quality programs we provide for you and your family. Don’t wait and risk the negative effects of drug addiction, especially overdose. Contact our passionate team and we’ll help you get started on your journey toward a better, cleaner life.
Dr. Allaire received his Bachelors of Science in Biology from the University of Houston, as Valedictorian of the College of Natural Sciences and Mathematics, and his Medical Doctorate from Baylor College of Medicine, where he served as Chief Resident. He is the medical monitor for the Physician Counseling Committee of the Harris County Medical Society and the Medical Director of Serenity House Detox. Dr. Allaire specializes in medically assisted detox cases, treating patients in recovery from addiction or other mental health disorders, the medical assessment and monitoring of patients with addictive disorders, medical care related to eating disorders and the medical treatment of patients with mental health conditions.